More people have reported health issues after using laughing gas, according to new figures from information centre NVIC, where doctors report instances of poisoning.
In 2015 just 13 reports were made about the use of laughing gas, but that has risen to 67 in the first six months of this year alone, the institute said. Health problems linked to the use of laughing gas include tingling feelings in arms and legs, nausea, headaches and dizziness.
The NVIC has described the increase as ‘a worrying development’ and says far more cases are likely to have gone unreported. Long-term use and high quantities is also being reported, with patients taking up to 50 balloons of gas within a couple of days, a spokesman said.
Laughing gas is increasingly popular as a party drug and junior health minister Paul Blokhuis is currently looking into whether its sale can be controlled.
Rotterdam mayor Achmed Aboutaleb is planning to introduce a ban on the use of laughing gas at events and festivals and similar moves are underway in Leeuwarden and Enschede.
In Amsterdam, a spokesman for mayor Femke Halsema said officials want to be able to take action against the public sale of the drug.
Dozens of little companies have sprung up in the Netherlands selling and delivering laughing gas to party goers since courts ruled the gas should not be treated as a medicinal drug.
Research published earlier this year by the Trimbos institute shows that over 37% of Dutch party goers use laughing gas on a regular basis and that young adults are the most likely to do so.
Although laughing gas is relatively safe it is not without dangers and its long-term effects on children has not been researched.
DutchNews.nl has been free for 13 years, but now we are asking our readers to help. Your donation will enable us to keep providing you with fair and accurate news and features about all things Dutch.
Donate via Ideal, credit card or Paypal.